Virginia, 2024Flash Flood and Heavy Rain in Virginia, May 17 to 18, 2024
May 17 to 18, 2024 · NWS RNK · 2 events in 1 county or zone
A training line of thunderstorms occurred just west of South Boston, producing between three and four inches of rainfall within a span of three hours. 5 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A training line of thunderstorms occurred just west of South Boston, producing between three and four inches of rainfall within a span of three hours. Rainfall rates at times were observed to be in excess of 3.5 inches per hour. Runoff from this rainfall collected in Poplar Creek, causing the creek to rise out of its banks in the town of South Boston, resulting in flooding of roads near the Dan River. FLASH data did not appear impressive with this event, indicating a maximum 1-hou ARI of between a 10-year and a 20-year event. The 1-hour QPE/FFG ration maxed out at 1.0, and CREST Unit Streamflow was marginal, between 90 and 180 cfs/mi^2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 6:25 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, May 17, 6:25 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
725 PM EDT Fri May 17 2024
.SYNOPSIS...
Another storm system will cross the area today through late
Sunday. This system will bring widespread rain to the area.
Monday and Tuesday look drier. High temperatures generally look
to be in the 60s and 70s through the weekend, with a slight
warming trend beginning Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 715 PM EDT Friday...
Key Message:
1) Heavy rain potential continues through the overnight hours.
Very weak stationary boundary continues to remain across the
area this evening and will continue to be the focus for heavy
rainfall. Have already had a few instances of localized 2 inch
rainfall amounts. CAMs still indicating an uptick in activity
after 8PM as lift increases over the area and the flooding
threat may increase for several hours through early Saturday
morning. Precipitable Water values continue to increase as well,
leading to increased potential for very efficient rain
producing storms.
As of 125 PM EDT Friday...
A stalled boundary remains draped across the region, currently
situated in a northwest to southeast fashion across the CWA.
Roughly from Hot Springs, VA to Lynchburg, VA and South Boston,
VA. Weak east/northeast flow to the east of this boundary has
remained rather stable. However, some better destabilization has
occured west of the boundary and although heating has been
limited due to ample cloud cover, still some modest SBCAPE of
around 1000 J/kg or less. This is evident by some isolated
convection already occuring in and around the Grayson Highlands
and NW North Carolina.
Should see coverage of rain and storms continue to increase
through this evening and overnight hours as better lift moves
across the region. Rainfall intensity is also expected to
increase as Precipitable Water values will be nearing 1.5".
Slow moving storms anchored across the stalled boundary will be
concern through the overnight hours where weak convergence could
lead to nearly stalled storms across the Southern Shenandoah
Valley. No plans to extend the Flood Watch to include any other
counties at the moment.
Rain potentially continues through tomorrow morning with a lull
in the activity nearing sunrise. Widespread cloud cover will
persist through tomorrow, but better lift with an approaching
upper wave will likely produce another round of rain and
thunderstorms by early afternoon. Heavy rainfall will be the
main threat again, leading to the potential for localized
flooding.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EDT Friday...
Key Message:
1. Continued precip chances through Sunday then drier into the work
week.
The upper low and enhanced moisture field across the Southeast to
Mid-Atlantic will continue to allow for scattered shower and
thunderstorm development through Sunday, then upper ridging
amplifies to the west into the Ohio Valley. This wins over as it
pushes the low and moisture axis east of the CWA by Sunday night and
the prevailing drier subsident airmass is progged to persist
into the first half of the work week.
Max temps look to be a bit below climo norms Sunday, then gradually
warm Monday and Tuesday due to the dry ridge.
Forecast confidence is high.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 130 PM EDT Friday...
Key Message:
1. Shower and storm chances return.
As the upper ridge of high pressure is looking to dampen and shift
eastward, a broad trough may push an elongated front across the area
Wednesday into Thursday and increase scattered convection potential.
There are discrepancies in the guidance with progression of this
feature and if there is another ridge or shortwave trough on its
heels for Friday. Have kept general chance pops for much of the
period. Max temps should mainly be above normal. Thursday temps
have greater uncertainty due to the question of the front timing.
Forecast confidence is medium.
&&
.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 725 PM EDT Friday...
All terminals sub-VFR this evening and will trend to IFR as the
night progresses and cigs lower.
Scattered rain/thunderstorms continue overnight with widespread
LIFR/IFR ceilings and visibilities developing late tonight into
early Saturday morning. Clouds remain and MVFR seems likely
through the remainder of Saturday morning.
Another round of rain and thunderstorms will be possible
Saturday afternoon, with highest confidence of storms being from
BLF to BCB to DAN and south. Periods of IFR will be possible in
these storms, along with gusty winds.
EXTENDED AVIATION OUTLOOK...
Precipitation will continue through the weekend with numerous
showers and thunderstorms through Saturday night. MVFR/IFR
clouds and showers remain in the area for Sunday and Sunday
night.
Some improvements by Monday as the slow moving storm system
begins to depart east. Tuesday is the most likely day to be VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Saturday for VAZ020-024-035-046-047.
NC...None.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...AB
LONG TERM...AB
AVIATION...BMG
Hazardous weather outlook, May 17, 1:10 PM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
210 PM EDT Fri May 17 2024
VAZ020-024-035-046-047-181815-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
210 PM EDT Fri May 17 2024
...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for central Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is a Slight Risk for excessive rainfall today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a Marginal Risk for excessive rainfall Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043>045-058-059-
WVZ042>044-507-508-181815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
210 PM EDT Fri May 17 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk for excessive rainfall through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a Marginal Risk for excessive rainfall Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 17, 5:14 PM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
614 PM EDT Fri May 17 2024
VAZ032-043-172230-
Henry VA-Patrick VA-
614 PM EDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HENRY AND
SOUTHEASTERN PATRICK COUNTIES THROUGH 630 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm over
Patrick Springs, or near Stuart, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spencer...
Sanville...
Patrick Springs...
Critz...
and Horse Pasture.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3657 8020 3662 8025 3679 8008 3664 7995
TIME...MOT...LOC 2214Z 237DEG 10KT 3662 8018
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 17, 5:55 PM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
655 PM EDT Fri May 17 2024
VAZ043-172330-
Henry VA-
655 PM EDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN HENRY COUNTY AND THE
CITY OF MARTINSVILLE THROUGH 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spencer, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinsville...
Spencer...
Stanleytown...
Villa Heights...
Collinsville...
Fieldale...
and Horse Pasture.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3663 8005 3664 8006 3666 8006 3669 8008
3680 7988 3663 7980 3660 8005
TIME...MOT...LOC 2255Z 248DEG 11KT 3665 8004
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGHeavy Rain, Halifax
- When
- May 17, 11:00 PM EST to May 18, 3:00 AM EST
- Where
- Halifax County, 2.38 mi NE of News Ferry
- Reported by
- Mesonet
- Coordinates
- 36.700, -78.995
A personal automated weather station (Weather Underground:KVASOUTH7) measured 3.00 inches of rainfall during nearly a four hour period due to a nearby training thunderstorm. This station was not in the axis of the heaviest rainfall. This event has between a 10-year and a 25-year average recurrence interval per NOAA Atlas 14 Point Precipitation Estimates.
Flash Flood, Halifax
- When
- May 18, 1:00 AM EST to 4:00 AM EST
- Where
- Halifax County, 0.76 mi W of South Boston to 0.74 mi W of South Boston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.699, -78.914
Heavy rainfall from a training thunderstorm caused Poplar Crek to overflow its banks and flood several inches deep across portions of Railroad Avenue, Summit Drive, and Edmonds Street.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 17, 2024$335,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in Florida, May 17 to 18, 20241 injured · $76,000 · 76 kt wind · 38 events
- Flash Flooding in Mississippi, May 17, 2024$419,000 · 8 events
- Tornado in Ohio, May 17, 2024$250,000 · EF0 · 1 event
- Flash Flooding and Damaging Winds in Alabama, May 17 to 18, 2024$57,000 · 55 kt wind · 18 events
- High Wind in Idaho, May 17, 2024$52,000 · 61 kt wind · 6 events
- Damaging Winds in South Dakota, May 17, 202478 kt wind · 21 events
- Damaging Winds in South Dakota, May 17, 2024$20,000 · 61 kt wind · 5 events
- Damaging Wind in Arkansas, May 17, 2024$20,000 · 65 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 202476 kt wind · 13 events
- Hail and Damaging Winds in North Dakota, May 17, 2024$6,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, May 17, 202450 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175339, 1175334.